Alert archive / Montana / Winter Storm Warnings in 2007

Winter Storm Warning 16, NWS Great Falls, MT

December 23, 2007

NWS Great Falls, MT issued this winter storm warning at Dec 23, 2007, 4:09 AM MST. It took effect at Dec 23, 2007, 4:00 PM MST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2007, 4:09 AM MST (11:09 UTC)
In effect from
Dec 23, 2007, 4:00 PM MST
Expired
Dec 24, 2007, 8:45 PM MST
In force
29 hr
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 23, 3:15 AM MST, 54 minutes earlier.

Area forecast discussion, Dec 23, 3:15 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 AM MST SUN DEC 23 2007

.DISCUSSION...

SYNOPSIS...CONTINUED AMPLIFIED PROGRESSIVE FLOW PATTERN WILL
INCREASE THREAT FOR ACCUMULATING SNOW OVER THE MOUNTAINS...ALONG
WITH HIGH WINDS OVER THE ADJACENT PLAINS. OVERALL PATTERN APPEARS TO
CHANGE OVER THE REGION THROUGH NEXT WEEK...WITH COLDER TEMPERATURES BY
MIDWEEK.

EARLY THIS MORNING...A SHORTWAVE TROUGH WAS DIVING SOUTHWESTWARD IN
NORTHWESTERLY FLOW ALOFT. SUFFICIENT LIFT AND MOISTURE WAS PROMOTING
ISOLATED SNOW SHOWERS ACROSS EASTERN AND SOUTHERN PORTIONS OF THE
FORECAST AREA. THE SNOW SHOWERS WILL CONTINUE TAPERING OFF...AS THE
SHORTWAVE TROUGH LOSES INFLUENCE OVER THE AREA.
ADDITIONALLY...WINDS WERE SUBSIDING COINCIDENT WITH WEAKENING 700 MB
FLOW...AND WEAKER FORCING DUE TO PRESSURE CHANGES.

BY LATE AFTERNOON AND EARLY EVENING...A MID LEVEL RIDGE WILL BE
BUILDING INTO THE REGION BRIEFLY KEEPING RELATIVELY DRY CONDITIONS
ACROSS THE REGION...AS A MUCH MORE AMPLIFIED AND MOIST TROUGH OF LOW
PRESSURE MOVES ONSHORE.

BY LATE TONIGHT AND MONDAY...THE TROUGH APPEARS TO DIVE
SOUTHWARD...WHILE A SECONDARY SHORTWAVE TROUGH / JET MAXIMUM IS
EJECTED EASTWARDS ACROSS THE CWA. STRONG JET DYNAMICS AND UPPER
LEVEL SUPPORT WILL OVERLAYS THE SOUTHWESTERN CWA LATE TONIGHT AND ON
MONDAY...WITH ADDITIONAL JET SUPPORT FURTHER NORTHWARDS RE-ENFORCED
BY THE SHORTWAVE TROUGH MOVING ACROSS CENTRAL MONTANA. AROUND
18Z...AND AREA OF MODERATE FRONTOGENESIS IS ALSO EXPECTED TO FORM
OVER THE SOUTHWEST MOUNTAINS...FURTHER ENHANCING ATMOSPHERIC LIFT AT
THAT TIME. AS FAR AS MOISTURE IS CONCERNED...DEEP MOIST PROFILES ARE
EVIDENT OVER MUCH OF THE REGION EXCEPT OVER THE CENTRAL PLAINS OF
MONTANA...WHERE DRYING EFFECTS FROM DOWNSLOPE WESTERLY FLOW WILL
PREVAIL. THE DENDRITIC LAYER LOOKS TO BE MAXIMIZED IN DEPTH OVER THE
SOUTHWEST MOUNTAINS...WITH SATURATED PROFILES IN THAT LAYER IN
SOUTHWEST MONTANA ALSO. ONE NEGATIVE FACTOR FOR EVEN HIGHER TOTAL
PRECIP AMOUNTS WILL BE THE FAST MOVEMENT OF THE SYSTEM...PREVENTING
A MORE PROLONGED PRECIP EVENT. AT THE SAME RATE...FASTER SYSTEM
MOTION MAY ALSO IMPLY STRONGER WINDS ALONG THE ROCKY MOUNTAIN FRONT
AND ADJACENT PLAINS. BY 06Z MONDAY...700 MB FLOW ALREADY GOES OVER
50 KTS PER THE WRF...ECMWF...AND GFS...WITH THE 700 MB FLOW UP TO
NEAR 65 KTS PER THE GFS BY 12Z MONDAY. ADDITIONALLY...CONTINUED MID
LEVEL WARM AIR ADVECTION OVER THE NORTHERN HALF OF THE CWA WILL
SUPPORT A STABLE LAYER...POTENTIALLY AN ISOTHERMAL OR EVEN INVERSION
LAYER ABOVE MOUNTAINTOP LEVEL THROUGH AT LEAST 12Z MONDAY.
ALSO...SURFACE PRESSURE RISES OF 5 TO 10 MB OVER 6 HOURS WILL BE
POSSIBLE. THIS APPEARS TO BE A POTENTIALLY WIDESPREAD WIND
EVENT...WITH HIGH WINDS OVER THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS EARLY MONDAY. PRECIPITATION IS EXPECTED TO BEGIN AFTER 00Z
OVER THE ROCKY MOUNTAIN FRONT...AND THEN SPREAD SOUTHEASTWARD ACROSS
SOUTHWEST MOUNTAINS THROUGH TONIGHT. BY MONDAY EVENING...THE MAJORITY OF
THE WIDESPREAD SNOW IS EXPECTED TO HAVE ENDED...WITH ONLY SOME
SCATTERED SNOW SHOWERS OVER THE SOUTHWEST MOUNTAINS AND ROCKY
MOUNTAIN FRONT. FOR THIS EVENT...ONLY ISOLATED SNOW SHOWERS ARE
POSSIBLE OVER THE CENTRAL PLAINS OF MONTANA...GIVEN DRYING EFFECTS
WITH DOWNSLOPE FLOW...AS LEE TROUGHING OCCURS OVER THE EASTERN HALF
OF MONTANA.

FOR MONDAY NIGHT AND TUESDAY...THE TROUGH CONTINUES MOVING SOUTHEAST
OF THE REGION...WITH DIMINISHING WINDS AND LOWER PRECIP
CHANCES...AS NORTHWESTERLY FLOW ALOFT RESUMES. HOWEVER...MID LEVEL
JET SUPPORT WILL CONTINUE PRECIP CHANCES OVER THE MOUNTAINS. A
RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING INTO THE REGION BY
TUESDAY...LIMITING PRECIP CHANCES TO THE MOUNTAINS.

FORECAST RATIONALE FOR CURRENT HEADLINES...
TOTAL SNOWFALL ACCUMULATIONS ACROSS THE SOUTHWEST CWA ARE EXPECTED
TO RANGE FROM 3 TO 6 INCHES BELOW 6000 FEET...WITH UP TO 10 INCHES
AT HIGHER ELEVATIONS. WITH REMAINING UNCERTAINTY...WE WILL BE
CONTINUING THE WINTER STORM WATCH FOR BEAVERHEAD...MADISON...AND
GALLATIN COUNTIES...AND LET THE DAY SHIFT CHOOSE TO ISSUE A WARNING
OR ADVISORY. OVER THE ROCKY MOUNTAIN FRONT...LIGHTER SNOWFALL
AMOUNTS ARE EXPECTED ON THE ORDER OF 3 TO 6 INCHES...BUT WIND GUSTS
OVER 60 MPH WILL SUPPORT AN UPGRADE TO WINTER STORM WARNING OVER THE
ROCKY MOUNTAIN FRONT. LIKEWISE...EASTERN GLACIER COUNTY HAS BEEN
UPGRADED TO A HIGH WIND WARNING...WITH LITTLE...IF ANY...PRECIPITATION
IS EXPECTED THERE. OVER PORTIONS OF CENTRAL AND NORTH CENTRAL
MONTANA...A HIGH WIND WATCH HAS BEEN ISSUED TO ACCOUNT FOR POTENTIAL
OF WIND GUSTS EXCEEDING 60 MPH FROM SUNDAY EVENING THROUGH MONDAY.

COHEN

TUE NIGHT THROUGH FRIDAY NIGHT...PROGRESSIVE UPPER PATTERN TO
CONTINUE WITH SHORT WAVE TROUGHS BRINGING CHANCES OF SNOW EVERY FEW
DAYS...MAINLY FOR THE MOUNTAINS OF SWRN AND WRN MT. OVER THE PLAINS
EXPECT JUST A FEW PERIODS OF LIGHT SNOW OR FLURRIES WITH LITTLE
ACCUMULATION. TEMPERATURES APPEAR TO BE SEASONABLY COLD DURING THIS
PERIOD.

REILLY

SATURDAY AND SUNDAY...LATEST LONG RANGE MODELS DEPICT AN UNSETTLED
WESTERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. PERIODIC DISTURBANCES
WILL FLOW THROUGH DURING THE PERIOD. MOST PRECIPITATION WILL REMAIN
CONFINED TO THE MOUNTAINS WITH ONLY A SLIGHT CHANCE FOR THE PLAINS.
WESTERLY WINDS WILL LIKELY BE GUSTY ALONG THE FRONT RANGE AND THE
CENTRAL PLAINS WHICH WILL KEEP TEMPERATURES NEAR TO SLIGHTLY ABOVE
NORMAL THROUGH MUCH OF THE PERIOD. SAUCIER

&&

.AVIATION...
UPPER LEVEL SHORTWAVE TROUGH CONTINUES TO MOVE ACROSS
WESTERN AND CENTRAL MONTANA WITH MID AND HIGH LEVEL CLOUDS MOVING
EAST OF THE FORECAST AREA BY 15Z. SCATTERED TO NUMEROUS SNOW
SHOWERS WILL IMPACT MOUNTAIN LOCATIONS FOR AREAS IFR/LIFR
CONDITIONS AND OBSCURATIONS THROUGH 12Z. LOWER ELEVATIONS WILL SEE
WIDESPREAD VFR CONDITIONS EXCEPT FOR LOCAL MVFR IN SNOW SHOWERS.
MOSTLY CLEAR SKIES AND WIDESPREAD VFR CONDITIONS WILL PREVAIL
THROUGH THE DAY ON SUNDAY. ANOTHER SHORTWAVE APPROACHES MONTANA
AFTER 00Z MONDAY WITH INCREASING MID AND HIGH LEVEL CLOUDS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  31  41  23 /   0  20  20  10
CTB  37  22  37  18 /   0  30  20  10
HLN  32  27  34  19 /  20  30  60  30
BZN  33  22  34  16 /  30  40  70  40
WEY  19  10  23   6 /  50  60 100  60
DLN  32  23  29  14 /  20  50  80  30
HVR  32  21  34  18 /  20  20  30  10
LWT  37  20  36  20 /  10  20  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR
MTZ011>014-044>046-049-050.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
MTZ008-015-055.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 2 PM MST MONDAY
FOR MTZ009-048.

HIGH WIND WARNING FROM 11 PM THIS EVENING TO 2 PM MST MONDAY FOR
MTZ010.

&&

SHORT TERM...COHEN
LONG TERM...REILLY/SAUCIER
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 22, 10:38 PM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 PM MST SAT DEC 22 2007

MTZ009-010-048-240545-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
1038 PM MST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL BRING SNOW ACCUMULATIONS OF 1 TO
LOCALLY 3 INCHES TO THE REGION TONIGHT...WITH THE HIGHEST AMOUNTS OVER
THE ROCKY MOUNTAIN FRONT. ACCUMULATIONS OF UNDER ONE INCH ARE
EXPECTED OVER THE PLAINS. ALSO...SUSTAINED WESTERLY WINDS OF 25
TO 35 MPH WITH GUSTS TO 55 MPH WILL BE POSSIBLE OVER THE REGION
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL BRING STRONG WINDS AND TOTAL SNOW
ACCUMULATIONS OF 3 TO 5 INCHES SUNDAY NIGHT AND MONDAY...WITH THE
HIGHEST AMOUNTS OVER THE ROCKY MOUNTAIN FRONT. ACCUMULATIONS UNDER
ONE INCH ARE EXPECTED OVER THE PLAINS. A WINTER STORM WATCH IS IN
EFFECT FOR THE ROCKY MOUNTAIN FRONT FROM SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...AND A HIGH WIND WATCH IS IN EFFECT FOR EASTERN
GLACIER COUNTY FROM SUNDAY NIGHT THROUGH MONDAY AFTERNOON.

FOR THE REMAINDER OF THE WEEK...WEAKER STORM SYSTEMS WILL BRING
PERIODIC CHANCES FOR LIGHT SNOW...WITH THE HIGHEST ACCUMULATIONS
OVER THE ROCKY MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>047-049>054-240545-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
1038 PM MST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL BRING SNOW ACCUMULATIONS OF 1 TO
LOCALLY 3 INCHES TO THE MOUNTAINS TONIGHT...WITH ANY ACCUMULATION UNDER
ONE INCH OVER THE PLAINS. ALSO...SUSTAINED WESTERLY WINDS OF 25
TO 35 MPH WITH GUSTS TO 55 MPH WILL BE POSSIBLE OVER THE REGION
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL BRING STRONG WINDS AND TOTAL SNOW
ACCUMULATIONS OF 2 TO 4 INCHES TO THE MOUNTAINS SUNDAY NIGHT AND MONDAY...
WITH ANY ACCUMULATION UNDER ONE INCH OVER THE PLAINS.

FOR THE REMAINDER OF THE WEEK...WEAKER STORM SYSTEMS WILL BRING
PERIODIC CHANCES FOR LIGHT SNOW...WITH THE HIGHEST ACCUMULATIONS
OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-240545-
BEAVERHEAD-MADISON-GALLATIN-
1038 PM MST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL BRING SNOW ACCUMULATIONS OF 2 INCHES
TO THE REGION TONIGHT...WITH LOCALLY 5 INCHES POSSIBLE OVER THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL BRING STRONG WINDS AND TOTAL SNOW
ACCUMULATIONS OF 6 TO 12 INCHES SUNDAY NIGHT AND MONDAY...WITH THE
HIGHEST AMOUNTS OVER THE MOUNTAINS. LIGHTER ACCUMULATIONS ARE
EXPECTED OVER THE VALLEYS. A WINTER STORM WATCH IS IN EFFECT FROM
SUNDAY NIGHT THROUGH MONDAY AFTERNOON.

FOR THE REMAINDER OF THE WEEK...WEAKER STORM SYSTEMS WILL BRING
PERIODIC CHANCES FOR LIGHT SNOW...WITH THE HIGHEST ACCUMULATIONS
OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:13 AM MSTHigh Wind WatchTFX9 hr
Dec 23, 4:13 AM MSTHigh Wind WarningTFX34 hr
Dec 23, 1:35 PM MSTSnow and Blowing Snow AdvisoryTFX31 hr

Nearby

Winter Storm Warnings in Montana, 2007Every winter storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.